Utah, 2018Flash Flood in Utah, July 29, 2018
July 29, 2018 · NWS SLC · 1 event in 1 county or zone
A moist air mass remained in place over southern Utah on July 29, and scattered thunderstorms across the area produced an area of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist air mass remained in place over southern Utah on July 29, and scattered thunderstorms across the area produced an area of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 29, 2:22 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 29, 2:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
322 PM MDT Sun Jul 29 2018
.SYNOPSIS...High pressure will remain in place across the Great
Basin through the end of the week.
&&
.SHORT TERM (Through 06Z Thursday)...Patchy smoke from both
local fires and fires in Nevada and California has created a
noticeable uptick in haze. As of this morning, the Utah DAQ has
orange threat levels across much of the Wasatch Front. Orange
threat levels indicate air quality is unhealthy for sensitive
groups. For more information and forecasts, please visit the Utah
DAQ website. High resolution model smoke dispersion forecasts
indicate smoke will be present across much of Utah into tonight.
Upper level ridging remains in place across the region this
afternoon...centered near southern Nevada. This ridge will be a
permanent feature in the short term forecast period. While
northwesterly flow is present across much of Utah today...upper
level ridging will gradually build eastward. This will help to
begin another monsoon surge into Utah Wednesday.
For today, while convection continues to be suppressed across
much of northern and central Utah, sufficient instability has
developed across southern Utah (SBCAPE values near 1000-1500
J/kg) to support convection. As expected, convection has focused
initially on the higher terrain. Downshear Corfidi vectors
continue to favor a south to southeast trajectory to any
convection that can maintain a cold pool. As CAMs guidance
indicated this morning...isolated to widely scattered convection
has develop across the southern third of Utah.
The biggest threat with this convection will be strong and gusty
winds as low-level moisture levels have fallen across this
area. While the threat for flash flooding is low...propagation
downbasin is possible for several drainages.
With the ridge gradually shifting eastward through Tuesday...mid
to low-level moisture will gradually increase across portions of
western and southern Utah. More widespread convection isn't
expected until Wednesday afternoon and evening.
.LONG TERM (After 06Z Thursday)...The relatively moist airmass is
expected to remain over the forecast area through Thursday,
resulting in an elevated threat of showers and thunderstorms,
especially over the higher terrain and over southern Utah. A trough
is expected to move over the top of the ridge Thursday night into
Friday, flattening it and shifting the flow aloft more
northwesterly.
The EC, as it has been recently, is significantly more bullish with
the associated drying trend compared to the GFS. The wetter GFS
solution has been closer to reality lately, so have leaned toward it
through the end of the forecast period. As a result, have kept some
POPs in the forecast through day seven but have indicated a slow
downward trend. With the ridge in place, temperatures will remain
near to slightly above seasonal normals throughout the extended
period.
&&
.AVIATION...Areas of smoke in the vicinity of the SLC terminal could
reduce visibility at times, but otherwise operational weather
concerns are minimal through today. Winds should switch back to the
southeast around 04-05Z.
&&
.FIRE WEATHER...Gusty winds and low humidities will bring critical
fire weather conditions to portions of northern and central
Utah today. Red flag warnings continue for portions of northern
and central Utah. A few thunderstorms will be possible across
southern Utah. These thunderstorms may contain erratic and gusty
microburst winds. The next monsoon surge looks to set up Tuesday
and continue through much of the rest of the week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ479-480-
482>484-488-489-493.
WY...&&
Kruse/Traphagan/Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 29, 7:32 AM MST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
832 AM MDT Sun Jul 29 2018
UTZ001>016-019>021-517-518-WYZ021-301300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
832 AM MDT Sun Jul 29 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Thunderstorms are expected to develop across southern Utah this
afternoon and evening. Gusty, microburst winds are possible with
these storms.
Patchy smoke across the region will bring areas of haze and air
quality issues to portions of northern and central Utah today into
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Coverage of showers and thunderstorms will increase across the
outlook area Tuesday and remain relatively widespread through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 29, 2:44 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT SUN JUL 29 2018
UTZ020-021-292215-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
344 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES UNTIL 415 PM MDT...
At 343 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Wahweep, or 10 miles north of Page...moving
south at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Big Water and Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, get off of the open water and
take shelter in a sturdy building if possible.
&&
LAT...LON 3713 11166 3722 11146 3700 11121 3700 11162
TIME...MOT...LOC 2143Z 340DEG 13KT 3706 11150
ES
Flash Flood, Kane
- When
- July 29, 4:00 PM MST to 6:00 PM MST
- Where
- Kane County, 11.27 mi ESE of Glen Canyon to 9.13 mi ESE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -111.480
Heavy rain produced flash flooding in Warm Creek as well as Crosby Canyon, where spotters estimated the flood waters were six to seven feet deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 29, 20181 death · 61 kt wind · 21 events
- Tornadoes and Hail in Colorado, July 29, 2018EF2 · 45 events
- Damaging Winds in Nebraska, July 29, 2018$1.3 million · 56 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 29, 2018$251,000 · 2.75 in hail · 9 events
- Flash Flood and Heavy Rain in West Virginia, July 29, 2018$300,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 29, 2018$100,000 · 61 kt wind · 3 events
- Flash Flood in Georgia, July 29, 20182 injured · $50,000 · 1 event
- Flash Flooding and Hail in Nevada, July 29 to 30, 2018$32,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Wyoming, July 29, 2018EF0 · 28 events
- Damaging Winds and Lightning Strike in Louisiana, July 29 to 30, 2018$28,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Colorado, July 29, 20183 in hail · 18 events
- Lightning Strikes in California, July 29, 2018$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771787.